Nevada, 2005

Heavy Snow in Nevada, March 21 to 22, 2005

March 21 to 22, 2005 · NWS REV · 1 event in 1 county or zone

The second winter storm in a week moved through the Sierra Nevada and western Nevada region. This storm, however, was not as strong as the earlier one.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

The second winter storm in a week moved through the Sierra Nevada and western Nevada region. This storm, however, was not as strong as the earlier one. From late on the 21st through the 22nd up to two feet of snow fell in the Sierra, with rain falling western Nevada.Storm total snowfall amounts:Mt. Rose Ski Resort (mid-mountain) 22 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 21, 3:45 PM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 21, 3:45 PM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
345 PM PST MON MAR 21 2005

.SHORT TERM...
MOISTURE IS SPREADING RAPIDLY INTO NORTHERN AND CENTRAL CA WITH RAIN
REPORTED NEAR THE COAST. OVERRUNNING MID AND HIGH LEVEL CLOUDS
EXTEND FROM SACRAMENTO TO CENTRAL NV. WATER VAPOR SATELLITE LOOP
INDICATES SOME SUBTROPICAL MOISTURE BEING DRAWN INTO THE SYSTEM NEAR
35N/130W TO THE SOUTH OF A JET STREAK WITH A SECOND SPEED MAXIMUM TO
THE SOUTHWEST NEAR 32N/140W.

WINTER STORM WARNING WILL REMAIN INTACT FOR THE SIERRA WITH VALID
TIMES NUDGED BACK 2 HOURS AS PRECIP TRENDS WITH THE LATEST MODEL
DATA AND OBSERVED DATA APPEAR. QPF VALUES OF 1.5 TO 2 INCHES WITH
OCCASIONAL CONVECTIVE ENHANCEMENT SHOULD RESULT IN 2-3 FOOT SNOW
TOTALS ABOVE 7000 FEET WITH A FOOT OR MORE AT LAKE LEVEL. WHILE SNOW
LEVELS WILL GENERALLY BE IN THE 5000-6000 FOOT RANGE...THEY MAY
BRIEFLY SPIKE UP ABOVE 6500 FEET FOR A FEW HOURS TUES MORNING WHICH
WOULD KEEP AMOUNTS AT LAKE LEVEL A BIT LOWER...ALTHOUGH THERE IS A
POSSIBILITY THAT ENHANCED LIFT COULD RESULT IN PRECIP REMAINING ALL
SNOW DESPITE THE WARM ADVECTION AT 700 MB. IN THE LOWER
ELEVATIONS...BOTH GFS AND NAM INDICATE A BAND OF SPILLOVER PRECIP
LATE TONIGHT AND EARLY TUES MORNING ASSOCIATED WITH THE WARM FRONT
AHEAD OF THE LOW WITH AMOUNTS NEAR 0.25 INCH. ACCUMULATING SNOW
SHOULD BE LIMITED TO 5500 FEET AND ABOVE TONIGHT WHILE ROADS SHOULD
BE WET IN THE VALLEYS WITH A MIX OF SNOW AND RAIN.

BY MONDAY...AFTER THE WARM FRONT PASSES THROUGH...A BREAK IN PRECIP
ON THE LEE SIDE FROM THE RENO AREA SOUTH TO MINERAL COUNTY IS LIKELY
WHICH WILL ALLOW SOME OF THE STRONGER WINDS MIX DOWN TO THE SURFACE.
DURING THIS TIME OF PRECIP SHADOWING...DOWNSLOPE WIND GUSTS COULD
REACH ADVISORY LEVELS SO A WIND ADVISORY HAS BEEN ISSUED FOR THOSE
ZONES. FARTHER NORTH AND EAST...MIXING AND WIND SPEEDS WILL BE MORE
LIMITED DUE TO MORE PERSISTENT LIGHT PRECIP SHIELD AND REDUCED
DOWNSLOPE COMPONENT. COLD ADVECTION WILL LOWER SNOW LEVELS TO
4000-4500 FEET BY EARLY TUES AFTERNOON AS SECONDARY SURFACE LOW
DEVELOPS IN CENTRAL AND EASTERN NV. WEAK INSTABILITY MAY PRODUCE
ISOLATED THUNDER IN CHURCHILL AND PERSHING COUNTY BEFORE THIS
SECONDARY LOW HEADS FARTHER EAST.

SNOW ACCUMULATIONS WITH THIS FIRST STORM MAY BE NEAR ADVISORY LEVELS
IN THE FOOTHILLS WEST OF RENO AND AROUND VIRGINIA CITY BUT SHOULD
REMAIN LIMITED TO NON-PAVED SURFACES UNTIL DUSK ON TUESDAY.
LINGERING SNOW SHOULD CONTINUE THRU TUESDAY EVENING WITH POSSIBLE
LIGHT ACCUMULATIONS ON SECONDARY ROADS IN THE LOWER ELEVATIONS OF
FAR WESTERN NV.

FOR WED THRU THURS...COOL WEATHER WITH SCATTERED SNOW SHOWERS WILL
CONTINUE AT TIMES AS WEAK DISTURBANCES ROTATE AROUND THE MAIN UPPER
LOW NEAR THE WASHINGTON COAST. THE SIERRA COULD SEE AN ADDITIONAL
FOOT OF NEW SNOW GRADUALLY ACCUMULATE DURING THIS 48 HOUR TIME
PERIOD. MJD

.LONG TERM...FRIDAY THROUGH MONDAY...
FRIDAY...AN UPPER LEVEL TROUGH OF VARYING INTENSITY AMONG THE MODELS
IS PROGGED TO EXIT INTO THE INTERMOUNTAIN WEST...WITH A COLD POOL OF
VARYING MAGNITUDE EXITING THE REGION. DEPENDING ON WHAT MODEL YOU
LIKE...THERE COULD BE SOME LEFTOVER INSTABILITY SHOWERS OVER THE
TERRAIN OF EASTERN CALIFORNIA OR WESTERN NEVADA. THE HPC MEDIUM
RANGE GUYS LIKE THE 12Z GFS AS TO THE STRENGTH OF THE EXITING
TROUGH...BUT AS THEY POINT OUT...IF THE SYSTEM TURNS OUT TO BE
WEAKER THAN THE GFS PROGS (PER OTHER MODELS) POPS MAY HAVE TO BE
REMOVED.

ALL GUIDANCE APPEARS TO SUPPORT THE END OF PRECIP CHANCES
BY FRIDAY NIGHT AS SHORT WAVE RIDGING MOVES IN FROM THE EASTERN
PACIFIC. AS THE RIDGE IS TRANSITORY IN NATURE...DRY WEATHER WILL NOT
LIKELY HOLD FOR LONG...WITH THE NEXT SHOT OF PRECIP COMING BY
SUNDAY NIGHT AND MONDAY. THE TROUGH AXIS MONDAY MORNING AROUND
NORTHERN CALIFORNIA OR JUST OFF THE COAST LOOKS REASONABLE (AT DAY
7 ANYWAY) PER GFS ENSEMBLE/OPERATIONAL MODEL AND THE 12Z ECMWF RUN.
SNYDER

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING NV ZONE 2 FROM 8 PM TONIGHT TO 8 PM TUE.
      WIND ADVISORY NV ZONES 1 AND 3 FROM 8 AM TO 8 PM TUE.
.CA...WINTER STORM WARNING CA ZONES 71-72-73 8 PM TONIGHT TO 8 PM
      TUE.

&&
Hazardous weather outlook, Mar 21, 3:15 PM PST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
315 PM PST MON MAR 21 2005

CAZ071>073-NVZ002-003-221500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MONO-
315 PM PST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..

.DAY ONE...TODAY THROUGH TONIGHT

ANOTHER STRONG PACIFIC STORM SYSTEM WILL BRING RAIN...SNOW AND WIND
TO THE REGION STARTING TONIGHT. SNOW LEVELS WILL BEGIN AROUND 5500
FEET AND WILL LOWER TO THE VALLEY FLOORS. AREA WINDS WILL INCREASE
ONCE AGAIN BY THIS EVENING AND CREATE LOCAL AREAS OF BLOWING AND
DRIFTING SNOW ESPECIALLY OVER THE PASSES. SEE WINTER STORM WARNING
/WWUS45 KREV RNOWSWREV/ AND WIND ADVISORY /WWUS75 KREV RNONPWREV/
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

AREAS OF RAIN AND SNOW WILL CONTINUE THROUGH TUESDAY AS THIS
SYSTEM CONTINUES TO AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS
AND/OR WIND DAMAGE ACCORDING TO ESTABLISHED CRITERIA.

MCGUIRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, X Sw Washoe/W Carson City/Nw Douglas

When
March 21, 9:00 PM PST to March 22, 7:00 PM PST
Where
X Sw Washoe/W Carson City/Nw Douglas forecast zone
Reported by
GENERAL PUBLIC
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470457.